Article Text

PDF
Pharmacy-led switches of 5-ASA: impact on secondary care
  1. Chris J Healey1,
  2. John O'Malley2
  1. 1Gastroenterology and Hepatology Services, Airedale General Hospital, Keighley, West Yorkshire, UK
  2. 2Department of Gastroenterology, Wirral University Hospital Trust, Wirral, UK
  1. Correspondence to Dr Chris J Healey, Gastroenterology and Hepatology Services, Airedale General Hospital, Skipton Road, Keighley, West Yorkshire BD20 6TD, UK; chris.healey{at}anhst.nhs.uk

Statistics from Altmetric.com

Introduction

Cost containment in prescribing budgets is, and always will be, a key priority in any health service with limited resources. Therefore, a number of primary care trusts (PCT) have recently initiated pharmacy-led switches of 5-aminosalicylic acids (5-ASAs), with the intention of reducing prescribing budgets. However, this has generated considerable controversy among gastroenterologists, as there is concern that the clinical consequences of such programmes have not been adequately explored.

PCTs are currently under no obligation to consult secondary care prior to initiating pharmacy-led switches. In a secondary care-led condition such as inflammatory bowel disease (IBD), this seems highly counterintuitive. If gastroenterologists were to be consulted, how would we respond, and what could we contribute? This article examines the clinical consequences of PCT-initiated switch programmes in IBD, and the knock-on effects on patients and the secondary care gastroenterology community.

Direct clinical consequences

For a switch programme to be justified, the financial benefits it imparts must be balanced against its clinical effects. Here, we consider what the clinical effects of a 5-ASA switch might be. Many gastroenterologists express concern over such programmes, but is there evidence for a detrimental effect, and what is the experience that exists among the secondary care community to inform our approach?

Many gastroenterology specialists have already encountered pharmacy-led switches firsthand, and some of their experiences provide immediate cause for concern. Although anecdotal, reports abound that 5-ASA switches have been followed by flares of active disease and other adverse effects in a worrying number of patients. For example, in one recent pharmacy-led switch programme, a patient showed a significant drop in his white blood cell count after his 5-ASA was changed, and another two patients experienced bouts of diarrhoea. In a particularly worrying case, a young woman who was very concerned about her 5-ASA being switched was subsequently admitted with an episode …

View Full Text

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.